Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 314, NWS Dodge City, KS

October 14, 2007Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 14, 2007, 3:35 PM CDT for Barber County, Kansas. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2007, 3:35 PM CDT (20:35 UTC)
Expired
Oct 14, 2007, 3:45 PM CDT
In force
10 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 3:36 PM CDTHAIL 19 Ene Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142035
SVRDDC
KSC007-142100-
/O.NEW.KDDC.SV.W.0314.071014T2035Z-071014T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN OCT 14 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 400 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHARON...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHARON...
  RURAL RESIDENCES OF EASTERN BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3730 9857 3741 9846 3739 9844 3739 9836
      3737 9834 3724 9834 3719 9839 3719 9842
TIME...MOT...LOC 2035Z 191DEG 38KT 3731 9844

$$

BIELINSKI
1 follow-up statement
000 
WWUS53 KDDC 142045
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT SUN OCT 14 2007

KSC007-142055-
/O.CAN.KDDC.SV.W.0314.000000T0000Z-071014T2100Z/
BARBER KS-
345 PM CDT SUN OCT 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARBER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3730 9857 3741 9846 3739 9844 3739 9836
      3737 9834 3724 9834 3719 9839 3719 9842
TIME...MOT...LOC 2045Z 191DEG 38KT 3741 9841

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:09 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 14, 3:09 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT SUN OCT 14 2007

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES IN THE SOUTHEAST WILL BE THE MAIN FORECAST
PROBLEM FOR THE PERIOD.

THE UPPER LEVEL LOW WAS OVER CO AT 12Z THIS MORNING, AND WV LOOP
SHOWS THE SYSTEM SLOWLY EJECTING OUT INTO THE PLAINS THIS
AFTERNOON. COOLER 700MB TEMPS WERE ALSO MOVING IN AS THE LOW
HEADED EAST. AT LOW LEVELS, A TROUGH OF LOW PRESSURE WAS EXTENDING
FROM SOUTHWEST TX INTO CENTRAL KANSAS. PLENTY OF SFC AND 850MB
MOISTURE THIS MORNING, WHICH BROUGHT COPIOUS LOW CLOUDS TO MUCH OF
THE AREA. HOWEVER, A DRYSLOT HAS DEVELOPED AS THE SYSTEM CONTINUES
OUT INTO THE PLAINS, WITH CLEARING IN OUR WESTERN CWA. A FRONTAL
BOUNDARY WAS LOCATED JUST WEST OF THE TROUGH AXIS, AND HAS MOVED
THROUGH ALL BUT OUR SOUTHEASTERN CWA AS OF 19Z.

LATEST SHORT FUSE COMPOSITE HAS 1200-1500 J/KG CAPE IN PRATT AND
BARBER COUNTIES, WITH CIN QUICKLY DIMINISHING. STORMS HAVE ALREADY
STARTED TO FIRE ALONG THE FRONT AND SHOULD QUICKLY MOVE
NORTHEASTWARD EARLY THIS EVENING. DEEP LAYER SHEAR IS FAIRLY GOOD,
AND SOME HAIL OR HIGH WIND REPORTS ARE NOT OUT OF THE QUESTION
UNTIL THE FRONT PUSHES EAST AND OUT OF THE CWA. SPC HAS A SEVERE
WATCH OUT UNTIL 02Z. GIVEN THE LATEST OBS ACROSS NORTHWEST OK,
THE FRONT SHOULD BE EAST OF US BY AROUND 00Z, IF NOT BEFORE SO
WILL HAVE TO KEEP AN EYE ON TRENDS.  CONTINUED THE LIKELY POPS WE
HAD GOING FOR OUR SOUTHEAST, AND WILL TAKE A LOOK AT THE RADAR MAKE
SOME LAST MINUTE ADJUSTMENTS BEFORE SENDING EVERYTHING OUT.

WITH THE CLEARING SKIES ACROSS OUR WESTERN COUNTIES THANKS TO THE
DRY INTRUSION, AND THE COOLER MID LEVEL TEMPS WITH THE UPPER
SYSTEM COMING OUT, SOME WEAK INSTABILITY HAS BEGUN TO DEVELOP.
SHORT FUSE CAPE VALUES ARE AROUND 600 J/KG, AND WEAK SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER FAR NORTHEAST NM. AM NOT
TOO TERRIBLY IMPRESSED FOR GETTING SOMETHING MEASURABLE, BUT SOME
ISOLATED SHOWERS ARE NOT COMPLETELY OUT OF THE QUESTION THROUGH
EARLY EVENING. INCLUDED SOME VERY LOW POPS IN OUR FAR WEST. THE
FRONTAL BOUNDARY SHOULD PUSH EASTWARD TONIGHT. ONLY A FEW WRAP
AROUND SHOWERS COULD LINGER AROUND HYS AND WAKEENEY, ALTHOUGH
MOST OF THE ACTIVITY WILL BE WELL TO THE NORTH. ANY LINGERING
SHOWERS SHOULD END QUICKLY TOMORROW MORNING AS THE SFC LOW
CONTINUES EAST AND WEAK HIGH PRESSURE BUILDS IN. QUIET CONDITIONS
WILL CONTINUE THROUGH MONDAY NIGHT AND TUESDAY AS OUR CURRENT
UPPER LOW MOVES OFF TO THE UPPER MIDWEST AND THE NEXT SHORTWAVE
TROUGH HAS NOT YET ARRIVED.

DECENT COLD AIR ADVECTION EVIDENT BEHIND THE FRONT, BUT THINK THAT
CLOUDS SHOULD KEEP US FROM GETTING TOO COLD TONIGHT, SO KEPT LOWS
IN THE MID 40S TO LOW 50S. NAM AND GFS ARE IN PRETTY GOOD
AGREEMENT ON BRINGING COLD 850MB TEMPS IN THE LOW SINGLE DIGITS
FOR MONDAY. WITH THAT AND SOME LINGERING CLOUDS IN THE NORTH,
LOWERED HIGHS A BIT AROUND HYS INTO THE UPPER 50S, WHILE THE SUN
SHOULD HELP THE REST OF THE CWA CLIMB INTO THE 60S. DECREASING
CLOUDS, LOW DEWPOINTS, AND LIGHT WINDS SHOULD ALLOW LOWS MONDAY
NIGHT TO PLUMMET INTO THE UPPER 30S TO LOW 40S. THE LEE SFC TROUGH
SHOULD RE-DEVELOP BY TUESDAY, BRINGING A RETURN TO SOUTHERLY WINDS
AND 850MB TEMPS IN THE TEENS. HIGHS SHOULD BE BACK INTO THE 70S.

DAYS 3-7...

MODELS CONTINUE TO SHOW DECENT S/WV MOVING OUT OF CO OVERNIGHT
TUESDAY INTO WEDNESDAY. AT THE SURFACE A DEVELOPING LOW ACROSS
EASTERN CO WILL BE PRESENT. GULF MOISTURE WILL BEGIN ITS TREK
NORTHWARD AS SOUTHERLY WINDS TRANSPORT DEWPOINTS INTO THE 50S
NORTHWARD. TIMING OF MOISTURE RETURN WILL BE A FACTOR IN PRECIP
CHANCES OVERNIGHT TUESDAY. GFS IS A BIT MORE VIGOROUS WITH MOVING
MOISTURE INTO EASTERN FA BY 12Z WED WHEREAS SREF/NAM/ECMWF ARE A BIT
SLOWER. PLAN ON LOWERING POPS A BIT TUESDAY NIGHT (FROM CHANCE TO
SLIGHT CHANCE) GIVE UNCERTAINTY OF SPEED OF MOISTURE RETURN. BY
WEDNESDAY, COLD FRONT WILL MOVE ACROSS THE CWA. PLENTY OF MOISTURE
ALONG AND AHEAD OF THE FRONT WILL LEAD TO SHOWERS AND THUNDERSTORMS.
LLJ AROUND 45KT WILL ALSO BE PRESENT. STRONG S/WV WILL TRAVERSE THE
REGION DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY. DEPENDING
ON THE SPEED OF SURFACE FRONT, STRONG TO SEVERE THUNDERSTORMS ARE
NOT OUT OF THE QUESTION.

BY THURSDAY, YET ANOTHER DEVELOPING SURFACE LOW IS POSSIBLE. IN
ADDITION, STRONG S/WV IS FORECAST TO MOVE ACROSS WESTERN KS. LOTS OF
QUESTIONS EXIST WITH SOUTHERN EXTENT OF THESE FEATURES. AT PRESENT,
IT APPEARS AS IF MOISTURE WILL BE LACKING ACROSS FA. FOR NOW, WILL
NOT ADD PRECIP BUT WILL KEEP A CLOSE EYE ON FUTURE MODEL RUNS. LATE
WEEKEND WILL ONCE AGAIN PROVIDE ANOTHER POTENTIAL WEATHER MAKER.
GIVEN ALL OF THE UNCERTAINTY, WILL NOT ADD PRECIP TO THE FORECAST
JUST YET.

&&

.AVIATION...

CONDITIONS WILL CONTINUE BOUNCE BETWEEN VFR TO MVFR ACROSS THE SITES
OVER THE NEXT SEVERAL HOURS. QUESTION BECOMES JUST HOW LOW DECKS
WILL GET TONIGHT. AS SURFACE LOW PULLS NORTHEAST TONIGHT, MOISTURE
WILL WRAP AROUND THE BACK SIDE. DECKS WILL REMAIN LOW WITH NORTHWEST
WINDS. WILL TAKE ALL SITES DOWN TO IFR BY 10Z MON. DO EXPECT DECKS
TO LIFT BACK TO VFR AFTER SUNRISE AS SYSTEM PULLS FURTHER AWAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  64  41  74 /  20   0   0   0
GCK  44  62  40  75 /  20   0   0   0
EHA  45  64  42  76 /  20   0   0   0
LBL  45  66  43  78 /  20   0   0   0
HYS  49  59  40  71 /  30  20   0   0
P28  52  66  45  74 /  60   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/30/30
Hazardous weather outlook, Oct 14, 5:01 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT SUN OCT 14 2007

KSZ030-031-043>046-061>066-074>081-084>090-151015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT SUN OCT 14 2007 /401 AM MDT SUN OCT 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE EARLY MORNING HOURS GENERALLY EAST OF A LACROSSE...KINSLEY AND
GREENSBURG LINE. A FEW OF THESE STORMS COULD PRODUCE SOME SMALL
HAIL AND BRIEF HEAVY RAIN. OTHER THUNDERSTORMS COULD MOVE OUT OF
SOUTHEAST COLORADO AND THROUGH THE SYRACUSE AREA AROUND SUNRISE.
SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND EAST OF
A COLD FRONT THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ALONG AND EAST OF A LINE FROM HAYS TO KINSLEY AND
COLDWATER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT FROM STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS LATE
TUESDAY NIGHT AND WEDNESDAY. SOME OF THESE STORMS COULD HAVE THE
POTENTIAL FOR SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS
AGAIN BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 2 PM IN AREAS ALONG AND EAST OF A
LINE FROM HAYS TO KINSLEY AND COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:46 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
Oct 13, 8:57 PM CDTSevere Thunderstorm WarningDDCGray, Meade35 min
Oct 13, 9:15 PM CDTSevere Thunderstorm WarningDDCGray24 min
Oct 13, 9:35 PM CDTSevere Thunderstorm WarningDDCFord18 min
Oct 13, 9:41 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness34 min
Oct 13, 10:10 PM CDTSevere Thunderstorm WarningDDCGray35 min
Oct 13, 10:14 PM CDTSevere Thunderstorm WarningDDCNess, Trego31 min
Oct 13, 10:42 PM CDTSevere Thunderstorm WarningDDCHodgeman, Pawnee33 min
Oct 13, 10:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman30 min
Oct 13, 11:53 PM CDTSpecial Weather StatementDDCRush52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.